Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 42, NWS Charleston, SC

April 7, 2003Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Apr 7, 2003, 4:28 PM EDT for Jasper County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2003, 4:28 PM EDT (20:28 UTC)
Expired
Apr 7, 2003, 5:00 PM EDT
In force
32 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 37 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1293 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WUUS52 KCHS 072028
SVRCHS
SCC053-072100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
427 PM EDT MON APR 7 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 500 PM EDT

* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 6 MILES SOUTH OF HARDEEVILLE...OR ABOUT 10 MILES NORTH OF
  SAVANNAH...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  PURYSBURGH...
  HARDEEVILLE...
  SWITZERLAND AND TILLMAN...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3224 8113 3217 8101 3231 8101 3245 8089
          3250 8112

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:00 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 7, 2:00 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED MEDIUM RANGE PORTION
NATIONAL WEATHER SERVICE CHARLESTON SC
200 PM EDT MON APR 7 2003

CONVECTIVE...COASTAL SOUTH CAROLINA REMAINS IN JUICY AIR MASS THIS
AFTERNOON...WITH NEARLY MOIST ADIABATIC LAPSE RATES PREVENTING
THUNDERSTORMS FROM ORGANIZING MUCH SO FAR TODAY.  THE BROAD LINE OF
STORMS...HOWEVER...WHICH CURRENTLY EXTEND FROM KCRE-KOGB-KAGS-KWRB
ARE SLOWLY PRESSING SOUTHEASTWARD TOWARD THE COASTAL PLAIN.  THESE
STORMS ARE BECOMING MORE LINEARLY ORGANIZED ACROSS CENTRAL GEORGIA.
RUC40 FORECASTS THE LOW-LEVEL FORCING TO WEAKEN THIS AFTERNOON...BUT
COLLIDING BOUNDARIES AND SEA-BREEZE CONVERGENCE MAY YET ALLOW FOR
SOME ORGANIZATION THROUGH THIS EVENING.  OVERNIGHT THE UPPER
SUPPORT STRENGTHENS...AND WITH UNSTABLE AIR MASS IN PLACE...THE
POTENTIAL FOR STRONG THUNDERSTORMS EXISTS ONCE AGAIN INTO TUESDAY.

HYDRO...ANOTHER CONCERN IS FLASH FLOODING TONIGHT...BUT MOST
LOCATIONS HAVE SEEN LITTLE OR NO RAINFALL THUS FAR.  AT THIS TIME
WE WILL CONTINUE TO MONITOR THE SITUATION...BUT WE ARENT PLANNING ON
ISSUING ANY HEADLINES WITH THE AFTERNOON PACKAGE.

PUBLIC...
DAYS 1 TO 3...AS COLD UPPER VORTEX SLOWLY DIVES TOWARD THE
SOUTHEASTERN U.S...A SERIES OF SHORTWAVES WILL TRACK FROM THE
EASTERN GULF OF MEXICO INTO THE FORECAST AREA TONIGHT THROUGH
THURSDAY.  COLD AIR DAM HOLDS IN PLACE ALONG THE APPALACHIANS THROUGH
WEDNESDAY...WITH SOUTHERLY WINDS OVER OUR FORECAST AREA.  GFS
SOLUTION RACES A WEAK SURFACE LOW THROUGH THE REGION TUESDAY
AFTERNOON AND SWIFTLY DRAGS THE BOUNDARY THROUGH TUESDAY EVENING.
WE PREFER THE MORE DELIBERATE ETA SOLUTION...WHICH HOLDS OUR REGION
IN THE WARM SECTOR THROUGH WEDNESDAY AS THE SURFACE WAVE CLOSES OFF
MORE FULLY TUESDAY NIGHT ALONG THE SOUTH CAROLINA COAST. THIS WILL
LEAVE OPEN THE POTENTIAL FOR THUNDERSTORMS THROUGH WEDNESDAY
AFTERNOON. THEN THE BOUNDARY SHIFTS OFFSHORE AS THE SURFACE CYCLONE
ASSOCIATED WITH THE UPPER LOW TRACKS ACROSS THE FLORIDA PENINSULA AND
INTO OUR COASTAL WATERS. SYSTEM SHOULD BE WELL OCCLUDED BY THIS
TIME...AND THERE IS LIKELY TO BE SIGNIFICANTLY DRIER AIR WRAPPING
NORTHWARD TOWARD OUR REGION ON THURSDAY.  HAVE THUS MAINTAINED CHANCE
POPS FOR THURSDAY BASED ON UNCERTAINTY OF THE SYSTEMS DEVELOPMENT.

DAYS 4 TO 7...AS PER HPC MEDIUM RANGE DISCUSSION...WILL GENERALLY
FOLLOW GFS SOLUTION FOR THE FRIDAY-MONDAY PERIODS.  BIGGEST CHANGE
FROM OPERATIONAL GFS WILL BE TO HASTEN THE CLEARING THURSDAY NIGHT
INTO FRIDAY.  DRY FROM THE WEEKEND INTO EARLY NEXT WEEK AS MODELS
ANCHOR A LARGE UPPER RIDGE OVER THE SOUTHEASTERN STATES.
TEMPERATURES OUGHT TO WARM TO NEAR NORMAL READINGS BY SATURDAY.

MARINE...ALTHOUGH SHORT TERM AGREEMENT BETWEEN ETA AND GFS WITH
INLAND WEDGING AND LIFTING INITIAL LOW OFF THE NC COAST...GFS IS
MUCH QUICKER LIFTING NEXT LOW THROUGH GA AND THE CAROLINAS ON TUE.
ETA IS DIGGING MORE AND HANGS SFC REFLECTION WELL BEHIND...WHICH
ATTIM SEEMS TO HAVE BETTER TIMING. MARINE ZONES WILL LEAN MORE
TOWARD THE SLOWER SOLUTION. STILL AN UNSETTLED SCENARIO ALONG THE SE
COAST OVER THE NEXT FEW DAYS WITH A GENERALLY S FLOW FOR SRN WATERS
THROUGH TOMORROW AND MUCH OF WED...AN EAST COMPONENT POSSIBLE ON TUE
NRN WATERS. WED WILL START OFF INIT S/SW BUT LINGERING BOUNDARY WILL
MAKE A MESS OF WIND DIR NEAR SHORE DURING THE DAY. BY THU UPR LOW IS
SWINGING TOWARDS THE COAST AND BEGINS TO FINALLY CLEAR THIS REGIME
TO THE E AND NE. SHORT TERM SCA HEADLINES WILL REMAIN FOR NRN WATERS
MAINLY FOR SEAS. EXPECT SCA ALL WATERS AGAIN DURING THE DAY THU AND
LASTING WELL INTO FRI.

.CHS...
GA...NONE.
SC...SMALL CRAFT ADVISORY AMZ350-352.

ST. JEAN/MJR
Hazardous weather outlook, Apr 7, 10:20 AM EDT, 6 hours 8 minutes before
AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>050-071100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1020 AM EDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY.  THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS.  MOST STORMS...HOWEVER...ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER
SANTEE RIVER AT JAMESTOWN...THE OGEECHEE RIVER AT EDEN...AND THE
SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...DAY THROUGH DAY.

.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ON TUESDAY. THE MAIN THREAT WILL BE DAMAGING WINDS.
HOWEVER...THE VAST MAJORITY OF STORMS WILL STAY BELOW SEVERE LIMITS.

.RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SANTEE
RIVER AT JAMESTOWN...WITH MINOR FLOODING ON THE SAVANNAH RIVER AT
CLYO.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Apr 7, 11:30 AM EDT, 4 hours 58 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-082100-

SEVERE WEATHER OUTLOOK...CORRECTED DATE IN HEADLINE
NATIONAL WEATHER SERVICE CHARLESTON SC
1030 AM EST THU APR 7 2003

...SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT...

AN AREA OF STRONG THUNDERSTORMS ACROSS ALABAMA THIS MORNING WAS
EXPECTED TO MOVE EASTWARD TOWARD GEORGIA AND SOUTH CAROLINA THIS
AFTERNOON.  AN UNSTABLE AIR MASS IN PLACE OVER OUR REGION WILL ALLOW
FOR THUNDERSTORMS TO DEVELOP IN THIS AIR MASS THIS AFTERNOON.
STRONG LOW-LEVEL WINDS...AND A WARM FRONT STALLED ACROSS CENTRAL
GEORGIA AND UPSTATE SOUTH CAROLINA WILL HELP TO ORGANIZE ANY
THUNDERSTORMS WHICH DEVELOP TODAY.  ONLY A SMALL PERCENTAGE OF
THUNDERSTORMS TODAY HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE
MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL.

AN INITIAL AREA OF THUNDERSTORMS ACROSS EASTERN GEORGIA AND EASTERN
SOUTH CAROLINA LATE THIS MORNING WAS WEAKENING...WITH LITTLE
ADDITIONAL SEVERE WEATHER THREAT BY THESE STORMS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TO
THIS DEVELOPING WEATHER SITUATION AND BE PREPARED TO TAKE ACTION IF
ANY WATCHES OR WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATIONS
FOR FURTHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT.

ST. JEAN
Special weather statement, Apr 7, 2:18 PM EDT, 2 hours 10 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-082100-

SEVERE WEATHER OUTLOOK...CORRECTED DATE IN HEADLINE
NATIONAL WEATHER SERVICE CHARLESTON SC
1030 AM EST THU APR 7 2003

...SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT...

AN AREA OF STRONG THUNDERSTORMS ACROSS ALABAMA THIS MORNING WAS
EXPECTED TO MOVE EASTWARD TOWARD GEORGIA AND SOUTH CAROLINA THIS
AFTERNOON.  AN UNSTABLE AIR MASS IN PLACE OVER OUR REGION WILL ALLOW
FOR THUNDERSTORMS TO DEVELOP IN THIS AIR MASS THIS AFTERNOON.
STRONG LOW-LEVEL WINDS...AND A WARM FRONT STALLED ACROSS CENTRAL
GEORGIA AND UPSTATE SOUTH CAROLINA WILL HELP TO ORGANIZE ANY
THUNDERSTORMS WHICH DEVELOP TODAY.  ONLY A SMALL PERCENTAGE OF
THUNDERSTORMS TODAY HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE
MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL.

AN INITIAL AREA OF THUNDERSTORMS ACROSS EASTERN GEORGIA AND EASTERN
SOUTH CAROLINA LATE THIS MORNING WAS WEAKENING...WITH LITTLE
ADDITIONAL SEVERE WEATHER THREAT BY THESE STORMS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TO
THIS DEVELOPING WEATHER SITUATION AND BE PREPARED TO TAKE ACTION IF
ANY WATCHES OR WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATIONS
FOR FURTHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT.

ST. JEAN
Special weather statement, Apr 7, 2:19 PM EDT, 2 hours 9 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-082100-

SEVERE WEATHER OUTLOOK...CORRECTED TIME
NATIONAL WEATHER SERVICE
CHARLESTON SC
1030 AM EDT MON APR 7 2003

...SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT...

AN AREA OF STRONG THUNDERSTORMS ACROSS ALABAMA THIS MORNING WAS
EXPECTED TO MOVE EASTWARD TOWARD GEORGIA AND SOUTH CAROLINA THIS
AFTERNOON.  AN UNSTABLE AIR MASS IN PLACE OVER OUR REGION WILL ALLOW
FOR THUNDERSTORMS TO DEVELOP IN THIS AIR MASS THIS AFTERNOON.
STRONG LOW-LEVEL WINDS...AND A WARM FRONT STALLED ACROSS CENTRAL
GEORGIA AND UPSTATE SOUTH CAROLINA WILL HELP TO ORGANIZE ANY
THUNDERSTORMS WHICH DEVELOP TODAY.  ONLY A SMALL PERCENTAGE OF
THUNDERSTORMS TODAY HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE
MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL.

AN INITIAL AREA OF THUNDERSTORMS ACROSS EASTERN GEORGIA AND EASTERN
SOUTH CAROLINA LATE THIS MORNING WAS WEAKENING...WITH LITTLE
ADDITIONAL SEVERE WEATHER THREAT BY THESE STORMS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TO
THIS DEVELOPING WEATHER SITUATION AND BE PREPARED TO TAKE ACTION IF
ANY WATCHES OR WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATIONS
FOR FURTHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT.

ST. JEAN
Special weather statement, Apr 7, 3:25 PM EDT, 1 hour 3 minutes before
SCZ043-044-072000-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
325 PM EDT MON APR 7 2003

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND COLLETON
COUNTY THROUGH 400 PM EDT...

AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF ROUND O...OR ABOUT 7
MILES EAST OF WALTERBORO...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND THAYER...SIDNEY...
NEYLES...HIOTTS...ROUND O...GLOVERVILLE...WESTOE AND SLANDSVILLE
THROUGH 400 PM EDT.

WIND GUSTS TO 50 MPH AND 1/2 INCH HAIL ARE POSSIBLE IN AND AROUND
THIS STORM.  EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.
POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY
ENCLOSED BUILDING.

PY
Special weather statement, Apr 7, 3:56 PM EDT, 32 minutes before
SCZ044-045-050-072030-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
356 PM EDT MON APR 7 2003

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER
COUNTY AND CHARLESTON COUNTY THROUGH 430 PM EDT...

AT 356 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES SOUTHWEST OF
SUMMERVILLE...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND SUMMERVILLE...GIVHANS...DELEMAR
CROSSROADS...CLUBHOUSE CROSSROADS...LADSON...GOOSE CREEK...AND
SECTIONS OF NORTH CHARLESTON THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER IS POSSIBLE ALONG WITH WIND
GUSTS TO 50 MPH.  IN ADDITION...EXPECT LOCALLY HEAVY RAINFALL WITH
RAIN TOTALS BETWEEN 1 TO 2 INCHES.  THIS WILL LIKELY CAUSE LOCALIZED
FLOODING OF ROADS AND LOW LYING AREAS.

PY
Special weather statement, Apr 7, 4:20 PM EDT, 8 minutes before
GAZ101-118-SCZ047-048-072045-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
420 PM EDT MON APR 7 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...JASPER
COUNTY...BEAUFORT COUNTY AND CHATHAM COUNTY THROUGH 445 PM EDT...

AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF LIMEHOUSE...OR
ABOUT 8 MILES NORTH OF SAVANNAH...MOVING NORTHEAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND OLEARY...
MONTEITH...MEINHARD...LIMEHOUSE...PURYSBURGH...LEVY...MORGAN AND
HARDEEVILLE THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH WIND
GUSTS TO 50 MPH.  HEAVY DOWNPOURS MAY PRODUCE RAIN RATES OF 1 TO 2
INCHES PER HOUR.  SOME PONDING OF WATER ON ROADS IS LIKELY.

PY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 6:35 PM EDTFlash Flood WarningCHSJasper115 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.